Want to stop HRT (hormone replacement therapy) but don’t know how?
New research published in the Journal of Women’s Health found certain methods appear to be more successful and attitude about stopping matters.
The study surveyed 2,328 women aged 45-70 and found that a woman’s attitude towards the treatment was an important factor in how well she coped coming off the medication. Two thirds of the women stopped on their own and one third stopped due to their doctor’s advice.
Discontinuing HRT can cause difficulty sleeping, mood swings and even depression, and return of hot flashes, which occurred in 75% of women. That is why many women find it so difficult to stop that they start taking their medication again.
Having a positive attitude and talking with your doctor definitely help
Those who did not succeed had greater trouble sleeping (74% vs. 57%) and mood disturbances (51% vs. 34%) than those who succeeded. The women who worked with their doctor, who had lack of symptom improvement on HRT, who had vaginal bleeding or who learned to cope with their symptoms were more successful in stopping.
Other factors included overall attitudes and feelings about menopause and HRT. Those with a more positive view of menopause, seeing it as a natural stage in life, generally coped best when finishing HRT and were less likely to restart the medication.
The study, however, did not assess whether the women who were more successful at stopping HRT were already more able to deal with menopause symptoms, or happen to be women with less severe symptoms to begin with. But the results do suggest that having a positive attitude and talking with your doctor definitely help.
1 Don’t cold turkey. Even if you need to stop soon, tapering is key to succeeding
2 Realize tapering takes time: typically three weeks to three 3months or more
3 Begin by lowering the dose on alternate days if oral and on alternate applications if topical. Depending on the starting dose this can be repeated
4 Continue to wean off by widening the interval
5 Realize that occasionally it might be necessary to either increase the dose or interval temporarily and repeat
Discuss this with your doctor so that it can be fine-tuned for you.